New York, 2011

High Wind in New York, April 28, 2011

April 28, 2011 · NWS BUF · 8 events in 8 counties and zones

Following the passage of a strong cold front, strong synoptic winds developed across western New York. The strong winds downed trees and power lines.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Following the passage of a strong cold front, strong synoptic winds developed across western New York. The strong winds downed trees and power lines. In Niagara County, several power poles were snapped in the hurricane-force winds. In Alabama, Genesee county, a tractor trailer was blown over by the winds. Specific measured wind gusts included: 83 mph at Niagara Falls Airport; 63 mph at Buffalo Airport and Youngstown; 62 mph at Rochester Airport; 61 mph at Barcelona; 60 mph at Olcott; and 58 mph at Jamestown Airport and Grand Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 28, 6:42 AM EST, 15 minutes earlier.

Area forecast discussion, Apr 28, 6:42 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
742 AM EDT THU APR 28 2011

.SYNOPSIS...
A SHARP COLD FRONT WILL SWEEP ACROSS THE REGION FROM WEST TO EAST
THIS MORNING. BEHIND THE COLD FRONT...STRONG WINDS AND SHOWERS
WILL OCCUR ACROSS THE REGION. SHOWERS WILL LINGER INTO FRIDAY AS
AN UPPER LEVEL TROUGH PASSES ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
LINE OF SEVERE CONVECTION JUST OFF TO OUR SOUTH AND EAST EARLY THIS
MORNING. RADAR TRENDS KEEP THIS ACTIVITY OFF TO OUR SOUTH AND EAST
SO NO SEVERE CONCERNS THIS MORNING...BUT HEAVY RAINS STILL A
DECENT POSSIBILITY THEREFORE WILL MAINTAIN THE FLASH FLOOD WATCH
FOR EASTERN AREAS THROUGH THE MORNING. FLOOD ADVISORY CURRENTLY
IN EFFECT FOR PORTIONS OF LEWIS COUNTY UNTIL 6 AM FOR THE 1-1.5
INCHES OF RAIN WHICH FELL OVERNIGHT THERE. THE FLASH FLOOD WATCH
WILL BE CANCELLED FOR WESTERN SECTIONS.

SURFACE ANALYSIS AT 07Z SHOWING A 989 MB LOW NEAR DETROIT WITH THE
SURFACE COLD FRONT SLICING THROUGH CENTRAL OHIO. UPSTREAM RADARS
SHOWING SCATTERED LOW TOPPED CONVECTION DEVELOPING ALONG AND AHEAD
OF THE FRONT. THOUGH NOT SEVERE AT THIS TIME...THE DEVELOPMENT OF
THIS CONVECTION WILL NEED TO BE MONITORED CLOSELY THROUGH THE
EARLY MORNING. INSTABILITY OVER THE AREA IS LIMITED...BUT A STRONG
LOW LEVEL JET AT OR ABOVE 50 KNOTS WILL ALLOW FOR THE POTENTIAL
FOR DAMAGING WIND GUSTS. EXTRAPOLATION WOULD BRING THE COLD FRONT
INTO FAR WESTERN PORTIONS OF THE AREA BETWEEN 11Z AND 13Z...THEN
REACHING EASTERN SECTIONS BETWEEN 16Z AND 18Z.

BEHIND THE FRONT...STRONG WINDS WILL DEVELOP. ASSOCIATED SURFACE
LOW WILL DEEPEN A BIT MORE AS IT TRACKS JUST TO THE NORTHWEST OF THE
AREA TODAY...REACHING WESTERN QUEBEC BY THIS AFTERNOON.

UPSTREAM SURFACE OBSERVATIONS ALREADY SHOWING WIND GUSTS ACROSS
WESTERN OHIO EXCEEDING 50 KNOTS. MOMENTUM TRANSFER SCHEME OFF BUFKIT
SOUNDINGS DOWNWIND OF LAKE ERIE SUPPORTING POTENTIAL WIND GUSTS OF
50 TO 60 KNOTS. THEREFORE...WE WILL UPGRADE THE WIND ADVISORY TO
A HIGH WIND WARNING FOR THE LAKE ERIE SHORE LINE AND THE FAVORABLE
SOUTHWEST WIND CORRIDOR FROM BUFFALO TO ROCHESTER. THE STRONGEST
WINDS PROBABLY OCCUR WITHIN A 3 TO 6 HOUR PERIOD FROM 12Z TO 18Z.
WIND ADVISORY WILL BE MAINTAINED ELSEWHERE...EXCEPT FOR EASTERN
SECTIONS WHERE WIND FIELDS WILL NOT BE QUITE AS STRONG.

SHARP TEMPERATURE DROP WILL ALSO OCCUR WITH THE FRONTAL PASSAGE IN A
STRONG COLD AIR ADVECTION REGIME. SHARP MID LEVEL DRY SLOT WILL
DIMINISH PRECIPITATION BEHIND THE FRONT...BUT COLD AIR ADVECTION
COULD LEAD TO SCATTERED DIURNAL INSTABILITY SHOWERS.

POTENTIAL FOR WRAP AROUND SHOWER ACTIVITY TONIGHT WITH WINDS
DIMINISHING.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
COOL UNSETTLED WEATHER WILL PREVAIL THROUGH FRIDAY AS AN UPPER LEVEL
TROUGH AND ASSOCIATED SURFACE TROUGH SWING EAST ACROSS OUR CWA. THE
GFS LIFTS THE TROUGH OUT A LITTLE FASTER THAN THE NAM...SO THE
STEADIEST SHOWERS MAY IMPACT THE AREA DURING THE FIRST HALF OF THE
DAY. IT WILL BE UNSEASONABLY COOL ON FRIDAY WITH MOST AREAS
REMAINING IN THE 40S. ANY REMAINING SHOWERS SHOULD END QUICKLY
FRIDAY NIGHT AS THE AXIS OF THE UPPER LEVEL TROUGH SHIFTS EAST INTO
NEW ENGLAND.

HIGH PRESSURE RIDING OVER NEW YORK STATE WILL BRING MOSTLY SUNNY
SKIES AND MILDER TEMPERATURES ON SATURDAY. AS THE HIGH SETTLES OFF
THE MIDDLE ATLANTIC COAST SATURDAY...A COLD FRONT WILL APPROACH FROM
THE CENTRAL GREAT LAKES. THERE WILL BE A GRADUAL WEST TO EAST
INCREASE IN CLOUDS ASSOCIATED WITH WARM AIR ADVECTION AHEAD OF THE
FRONT...BUT EXPECT ANY SHOWERS TO HOLD OFF UNTIL SUNDAY MORNING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS CONTINUE TO SUGGEST AN UNSETTLED PATTER FOR SUNDAY AND INTO
NEXT WEEK. AN UPPER LEVEL TROF WILL PASS TO THE NORTH...HOWEVER
MODELS HAVE CONSISTENTLY DIFFERED ON THE TIMING OF THIS...WITH
DISAGREEMENT STEMMING FROM WHEN AND IF THIS WILL CUT OFF. LEAN
TOWARD THE MORE PROGRESSIVE SOLUTIONS OF THE 12Z GFS/GGEM...THOUGH
SLOWER SOLUTION OF THE 00Z EURO IS POSSIBLE. DURING THE
TIME...TEMPERATURES SHOULD BE FAIRLY SEASONABLE...PERHAPS ON THE
COOL SIDE.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A STRONG COLD FRONT WILL MOVE ACROSS NEW YORK STATE THROUGH 18Z.
A NARROW LINE OF LOW TOPPED CONVECTION WILL ACCOMPANY THE FRONT.
IN THE WAKE OF THE COLD FRONT EXPECT STRONG WINDS ALOFT TO MIX
DOWN TO THE SURFACE WITH STRONG WINDS ACROSS MOST OF THE TAF SITES
THROUGH MUCH OF THE DAY...WITH STRONGEST WINDS FROM KROC WEST.
EXPECT MAINLY VFR...THOUGH SOME SCATTERED SHOWERS WILL BRING
OCCASIONAL MVFR FLIGHT CONDITIONS. WINDS WILL GUST 40 TO 50KNOTS
ACROSS THE WESTERN TAF SITES...AND KROC TERMINAL WITH GUSTS NOT
QUITE AS HIGH AT KART...WHICH WILL BE FARTHER AWAY FROM THE LOW
CENTER AND GREATEST PRESSURE RISES CAUSING THE WINDS.

OUTLOOK...
THURSDAY NIGHT AND FRIDAY...MVFR/VFR. A CHANCE OF SHOWERS.
SATURDAY...VFR.
SUNDAY AND MONDAY...MVFR/VFR IN A CHANCE OF SHOWERS.

&&

.MARINE...
GALE WARNINGS WILL BE MAINTAIN FOR LAKE ERIE AND CENTRAL AND
WESTERN PORTIONS OF LAKE ONTARIO AS A DEEPENING SURFACE LOW PASSES
JUST TO THE WEST OF BOTH LAKES TODAY. SOUTHWEST WIND GUSTS OF 40
TO 45 KNOTS WILL MIX DOWN IN FAVORABLE COLD AIR ADVECTION.
FARTHER FROM THE SURFACE LOW...SMALL CRAFT ADVISORY CONDITIONS
WILL DEVELOP FOR THE EASTERN PORTION OF LAKE ONTARIO AND THE SAINT
LAWRENCE RIVER.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING UNTIL 4 PM EDT THIS AFTERNOON FOR NYZ001>003-
     010-011-019-085.
     FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR NYZ005>008.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ004-012>014-
     020-021.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR LEZ020-040-041.
         GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR LOZ030.
         SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
         LOZ044-045.
         GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR LOZ042-043-
         062>064.
         SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
         SLZ022-024.

&&

SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...TJP
LONG TERM...APFFEL
AVIATION...THOMAS/TMA/WOOD
MARINE...TMA
Hazardous weather outlook, Apr 28, 4:02 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
502 AM EDT THU APR 28 2011

NYZ005>008-290915-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
502 AM EDT THU APR 28 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-012>014-020-021-290915-
WAYNE-WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
502 AM EDT THU APR 28 2011

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010-011-019-085-290915-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-CHAUTAUQUA-
SOUTHERN ERIE-
502 AM EDT THU APR 28 2011

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-290915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
502 AM EDT THU APR 28 2011

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-065-SLZ022-024-290915-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
502 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-043-062>064-290915-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
502 AM EDT THU APR 28 2011

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Apr 28, 1:46 AM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
246 AM EDT THU APR 28 2011

NYZ008-280745-
LEWIS NY-
246 AM EDT THU APR 28 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR HIGHMARKET...AND MOVING NORTHEAST AT 60 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  MARTINSBURG...
  LOWVILLE...
  CROGHAN...
  INDIAN RIVER...
  HARRISVILLE...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4352 7529 4343 7551 4352 7573 4410 7538
      4417 7532 4410 7516 4368 7511

TJP
Local storm report, Apr 28, 5:38 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BUFFALO NY
638 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     HOUGHTON                42.43N  78.16W
04/27/2011                   ALLEGANY           NY   PUBLIC

            TREES DOWN NEAR WESLEYAN CHURCH AT RT 19.

0648 PM     TSTM WND DMG     ALMA                    42.01N  78.05W
04/27/2011                   ALLEGANY           NY   TRAINED SPOTTER

            MULTIPLE TREES DOWN.

0650 PM     TSTM WND DMG     SPRINGWATER             42.63N  77.59W
04/27/2011                   LIVINGSTON         NY   TRAINED SPOTTER

            WIRES DOWN.

0650 PM     TSTM WND DMG     ALMA                    42.01N  78.05W
04/27/2011                   ALLEGANY           NY   TRAINED SPOTTER

            TREE FELL ON HOUSE.

0715 PM     TSTM WND DMG     DANSVILLE               42.56N  77.70W
04/27/2011                   LIVINGSTON         NY   TRAINED SPOTTER

            ROOF OFF DANSVILLE HS.

0725 PM     TSTM WND DMG     CANANDAIGUA             42.89N  77.28W
04/27/2011                   ONTARIO            NY   TRAINED SPOTTER

            LINES DOWN AT RT5 AND 20.

&&

EVENT NUMBER BUF1100030 BUF1100032 BUF1100031 BUF1100033 BUF1100034
BUF1100035

LEVAN
Special weather statement, Apr 28, 6:38 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
738 AM EDT THU APR 28 2011

NYZ001-002-010-011-019-085-281245-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
738 AM EDT THU APR 28 2011

HIGH WIND WARNING IN EFFECT.

STRONG WINDS WILL DEVELOP BEHIND THE COLD FRONT WITH SUSTAINED
WINDS BETWEEN 30 AND 40 MPH WITH GUSTS UP TO 60 MPH. IN ADDITION,
A FEW SHOWERS AND POSSIBLY A THUNDERSTORM WILL MOVE THROUGH THE
REGION WITH THE PASSAGE OF THE COLD FRONT. EXPECT LIGHT RAINFALL
AMOUNTS OF LESS THAN A TENTH OF AN INCH.

NYZ012-020-021-281245-
WYOMING-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...WARSAW...OLEAN...WELLSVILLE
738 AM EDT THU APR 28 2011

WIND ADVISORY IN EFFECT.

STRONG WINDS WILL DEVELOP BEHIND THE COLD FRONT WITH SUSTAINED
WINDS BETWEEN 20 AND 35 MPH WITH GUSTS UP TO 55 MPH. IN ADDITION,
A FEW SHOWERS AND POSSIBLY A THUNDERSTORM WILL MOVE THROUGH THE
REGION WITH THE PASSAGE OF THE COLD FRONT. EXPECT LIGHT RAINFALL
AMOUNTS OF LESS THAN A TENTH OF AN INCH.

REYNOLDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Northern Erie

When
April 28, 6:57 AM EST to 6:00 PM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Southern Erie

When
April 28, 7:20 AM EST to 6:00 PM EST
Where
Southern Erie forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Chautauqua

When
April 28, 8:15 AM EST to 6:00 PM EST
Where
Chautauqua forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

High Wind, Wyoming

When
April 28, 9:12 AM EST to 6:00 PM EST
Where
Wyoming forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

High Wind, Niagara

When
April 28, 9:14 AM EST to 6:00 PM EST
Where
Niagara forecast zone
Measured
72 kt (83 mph) measured gust
Property damage
$800,000
Reported by
ASOS
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

High Wind, Monroe

When
April 28, 10:00 AM EST to 6:00 PM EST
Where
Monroe forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

High Wind, Orleans

When
April 28, 10:30 AM EST to 6:00 PM EST
Where
Orleans forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

High Wind, Genesee

When
April 28, 10:50 AM EST to 6:00 PM EST
Where
Genesee forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304413, 304418, 304417, 304416, 304419, 304412, 304410, 304415.